Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
130 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes shortness of breath and swelling in left side of the chest?

Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 7016 Questions

default
Posted on Wed, 8 Jun 2016 in Hypertension and Heart Disease
Question: I am 63 years old. I live alone. I have never married. I do not have any children. I am the only one left alive out of my immediate family (father, mother, sister).
I had my first heart attack in 2003. I had 2 stents put in.
I did fine until around 2005. I woke up one Sunday morning and couldn’t use my right arm.
Went to the hospital and the doctors said I probably had a TIA. I started taking Plavix along with the other heart and blood pressure and cholesterol medication.
In 2010 my Dad died. In 2011 my Mom died. Also in 2011 I was diagnosed with A-Fib. I was put on Warfarin and some other heart medicine. In 2012 I had colon surgery. I had a hole in my colon and 12” was taken out. By 2013 it was decided I needed XXXXXXX ablation to help cure the A-Fib. I had a heart XXXXXXX done before the ablation. Two more stents were put in. Five days after the heart XXXXXXX I had another heart attack. One of the new stents had collapsed. A couple of months later, I had the ablation.
In 2014 I had a scope done on my left knee and my sister died suddenly.
In 2015 my A-Fib came back. This time it was decided to do a XXXXXXX Maze ablation on me. My heart seems to be doing fine now. I was taken off Plavix and Lisinopril.
Also in 2015, my doctor ran an A1C test and decided to put me on 500mg of Metformin. My A1C was 5.9. I had another one done a few months later and it came back as 5.6. He kept me on Metformin.
During my hospital stay for the XXXXXXX Maze, my A1C went up to 6.3. I was put on Lantus and my Metformin was raised to 1000mg per day. I took the Lantus shots for a month and was taken off them when my A1C came back at 5.6. I also changed from Metformin to 5mg of Tradjenta for my blood sugar.
Now its 2016 and I’m told that I have diabetes, but I don’t think I do. I monitor my blood sugar twice a day. It’s always in the 78 to 100 range. If it does get high, I know it’s because I ate something I really should not have. I eat a pretty good breakfast. For lunch I sometimes eat something, but most of the time I don’t. For dinner I might eat a salad or sandwich. Some days I only eat breakfast. My blood sugar never gets below 74. I’m told to eat 5 or 6 small meals a day. The way I work, there’s no way I can do that. If I did that, I would weigh 300 pounds by now. They tell me to eat more veggies. The veggies I like, I can’t have because of my blood thinner.
I also had to go to a Kidney doctor. He ran a lot of blood tests, but said my kidneys were fine. I did have signs of gout. Was put on gout medicine.
I have gone back to work and am doing ok. I sit at a desk all day and don’t get any exercise. I try to walk as much as I can, but I don’t get very far because of shortness of breath. One doctor said to ride a stationary bike.
The left side of my chest still swells and burns a lot. The nipple on my left side is so sore and tender and swollen. I can’t hardly stand to wear a shirt. The surgeon said to expect that for awhile because he did more on my left side during the XXXXXXX Maze than he did on the right.
I’ve lost 30 pounds and need to lose more, but I am stiff and sore all the time because I had to quit taking my arthritis medicine. If I happen to have to get on my knees or sit on the floor, I have to have a lot of help to get up. I can’t sleep most nights. My mind won’t “shut down”. I might sleep about 2 hours and wake up. Then I am awake the rest of the night. About an hour before I have to get up and go to work, I finally go to sleep. I now use oxygen at night. Not CPAP, just oxygen. My heart doctor ran a 24 hour oxygen test and said that my oxygen desaturated at night. I get dizzy just by turning over in bed.
The toes on my right foot seem to be swollen all the time. Sometimes I can’t bend them or if I do, I can’t get them to straighten out. Before I had the ablation, it felt like I had a big rock on the ball of my foot. It got to where I could barely walk. After the ablation I haven’t had that problem, but my toes still swell.
I take 2 fluid pills a day.
My questions are: When will my chest quit hurting and burning? Is the condition with my toes because of my heart or diabetes? What can I do to be able to sleep better? What can I do in my condition to improve my health? Do you think I have diabetes?
doctor
Answered by Dr. Ilir Sharka 1 hour later
Brief Answer:
My answer as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

I carefully passed through your question and would explain as follows:

1- Regarding your chest pain, these characteristics seem to be related to inflammation of the soft tissues or a nerve compression (probably during the procedure). I would recommend performing inflammation tests (PCR, sedimentation rate) to exclude possible inflammation. As this is a chronic pain, in case the tests result normal, I would recommend starting an anticonvulsivant like gabapentine or pregabaline, which can really help relieve your pain.
In case inflammation tests result abnormal, I would recommend taking ibuprofen three times daily for two weeks, before starting an anticonvulsivant.

2- Regarding the pain in your toes it could be related to different causes:

a- Arthritis of the small toe joints. This seems to be the most possible cause related to your symptoms. It could also be related to low blood calcium or high acid uric plasma levels. Inflammation tests and uric plasma levels and calcium plasma levels would help exclude this cause.

b- Diabetes and diabetic neuropathy could lead to leg burning during the night, but not stiffness and difficulty straightening them. A nerve conduction study would help exclude possible neuropathy.

I would exclude the heart as a possible cause of these symptoms. Do you have leg swelling? In such case a cardiac ultrasound would help examine your cardiac function and exclude possible heart failure.

3- Regarding better sleeping, I would recommend starting melatonin every night. It can help regulate your physiological sleep cycles. Besides CPAP may be helpful too, in case sleep apnea is confirmed.
Anticonvulsivants (for chest pain) can help with sleeping problems too.

4- I would recommend you to perform periodically scheduled follow ups to examine your cardiac function and full blood work for your other organs. More physical activity would be helpful. You can try yoga or recreational sports. Walking at least 4Km a day is a wonderful way to exercise.

5- Regarding diabetes, the fact that your blood glucose is stable with oral anti-diabetics means that you have an intolerance to glucose (diabetes in first stages). I would recommend follow ups with HbA1C every three months.

Hope you will find this answer helpful!

Best wishes,

Dr. Iliri


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Procedures
Medical Topics

Recent questions on  Colon surgery

doctor1 MD

Had colon surgery take down from I lliostomy have constant diarrhea can not fully empty out very acidic surgeon had a name for this condition some...

doctor1 MD

I had colon surgery not quite two weeks ago. I have suddenly started sleeping all day long and the palms of my hands itch so bad I could scratch...

doctor1 MD

I I am suffering now from diverticulitis flare up. I also have fatty liver disease, which worries me. This week I've seen my MD who specializes in...

doctor1 MD

I have chills, abdomen swelling, constipated, and
urge to urinate... I am in pain in my stomach area and my food is not digesting.... I am 53... I...

doctor1 MD

I have had a very bad cough with a flu like virus. I noticed when I cough, there is a lump like hardening just to the right of my belly button...is...

doctor1 MD

I have had a 3rd of my colon removed in 2010 due to having more and more frequent bout of diverticulitus. As a result of the surgery I acquired IBS...

doctor1 MD

I have been on Eliquis for about 5 months. I now have a bad problem with diarrhea. I have elimanated every thing else that could be the problem....